Back to all discussions

Why are my father's SpO2 readings lower on BiPAP than nasal cannula?

SPO2 readings lower on BiPAP than nasal cannula - what's wrong?

My father has COPD. He also is fighting pneumonia and has been put on a BiPAP machine after being in the hospital for a week. His SPO2 was hitting 98 on the BiPAP and he was getting much better until he started coughing and couldn't dislodge any phlegm. Ever since then, his readings on the BiPAP are around 89-90 while they are around 95 on nasal cannula. Is the BiPAP pushing some blockage further in? Has anyone experienced this?

  1. Are there any new updates to this ? What did doctor suggest to you ?
    It happens to my dad as well, any clues,hints,experiences will help a lot..
    Thank you..


    1. Hi dk11, and thanks for joining in the conversation here. In the absence of a reply / update from , we can only 'guess' as to what may be going on with his dad and, of course, we are not going to speculate.
      As for your father, I would suggest you (re)read my comment to . Do you think any of the 'possibilities' may apply to your dad? Remember, there are any number of other circumstances that can result in one's oxygen saturation level decreasing including the BiPAP therapy (settings, mask fit, proper use, etc.), and also, not including the BiPAP therapy (other medical conditions, changes in the present diagnosis, etc.) It may be best for you to bring this to the attention of your dad's physician and other medical staff (therapists, nurses). Sometimes the team, once aware, can perform another assessment to determine what, if anything, has changed to result in the decrease in oxygen saturation.
      What do you think?
      Please do check back and let us know how this turns out for your dad (and you!).
      All the best,
      Leon (site moderator COPD.net)

  2. Hi , and thanks for your post and question. Although we cannot provide medical advice or diagnostics over the internet (for your own safety), your concern certainly warrants a reply.

    In the most general of terms, there are any number of reasons why one's oxygen saturation might decrease while using a BiPAP machine. It is possible the settings may need to be adjusted, or the mask fitting needs to be repositioned, or one's condition has changed (pneumonia and COPD). These few examples may or may not apply to your dad's situation.

    Have you had an opportunity to reach out to dad's physician? The doctor is the best health care professional to evaluate the change in oxygen saturation when on the BiPAP device as compared to the cannula.

    What do you think?

    Leon (site moderator COPD.net)

    or create an account to reply.